Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 65, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Aug 18, 2001, 2:27 PM EDT for Robeson County, North Carolina. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 18, 2001, 2:27 PM EDT (18:27 UTC)
- Expired
- Aug 18, 2001, 3:15 PM EDT
- In force
- 48 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Robeson County, NC
The radar
The Wilmington radar (KLTX), 95 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 2:40 PM EDT | Thunderstorm Wind 55 E | Pembroke, NC | Skywarn reported one large tree down. |
| Aug 18, 2:40 PM EDT | Thunderstorm Wind 60 E | Orrum, NC | Law enforcement reported trees down. |
| Aug 18, 2:45 PM EDT | Tornado F0 | Fairmont, NC | A NWS site damage assessment determined a F0 tornado touched down on Broadridge Road, 1 1/2 miles off of Hwy 74W, six miles east of Fairmont. It lifted a shed and carried it 15 yards. Metal roofing was torn from a horse barn and a porch. A chain link fence |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1407 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
079 WUUS52 KILM 181827 SVRILM NCC155-181915- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 227 PM EDT SAT AUG 18 2001 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ROBESON COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 315 PM EDT * AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS NEAR ROWLAND...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FAIRMONT AT 235 PM EDT RAYNHAM AT 240 PM EDT LUMBERTON AT 305 PM EDT BARKER TEN MILE AT 310 PM EDT ST. PAULS AT 315 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED. .END $$ DIGIORGI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 1:35 PM EDT, 52 minutes earlier.
Area forecast discussion, Aug 18, 1:35 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON, NC 135 PM EDT SAT AUG 18 2001 WV IMAGERY SHOWS SE U.S. IN TRANSITION FROM BERMUDA RIDGE TO BROAD TROFINESS AROUND MAIN UPR LOW IN WRN GREAT LAKES. WEAK CONVECTIVELY INDUCED RIPPLES SHOWING UP OVER SE GA AND LOWER MS RIVER VALLEY...WITH BETTER DEFINED VORT MOVING ESE ACROSS CENTRAL/SRN PLAINS. MSAS ANALYSIS SHOWS BERMUDA HIGH...WITH PIEDMONT TROF LIGHTING UP NICELY SINCE NOON LOCAL TIME. GREATEST DIFFICULTY IN THIS FCST IS TRYING TO TIME UPPER FEATURES TO NAIL DOWN POPS. MODELS DO NOT HAVE THE GREATEST HANDLE ON THE CONVECTIVELY INDUCED VORT MAXES...WHICH WILL BE MAIN PLAYERS TONITE AND EARLY SUN. FIRST PERIOD POP WILL BE LAST MIN CALL BASED ON ONGOING ACTIVITY AT PRESS TIME. TEMPS AOA GUIDANCE DUE TO VERY JUICY LOW LEVELS. FEATURE OUT OF SRN PLAINS SWINGS ACROSS LATE SUN. AVN HOLDS IT TOGETHER MUCH BETTER THAN ETA/NGM...WHICH I THINK ARE A BIT QUICK IN SHEARING IT OUT. TEMPS HIGHLY DEPENDENT ON CLOUD COVER...AND WILL PROBABLY STAY ON LOW SIDE OF GUIDANCE. BUST POTENTIAL IS HIGH AS WE WILL START VERY WARM...SO NOT MUCH SUNSHINE NEEDED TO PUSH TEMPS INTO 90S. FRONT MAKES A VERY SLOW APPROACH MON...HAS HARD TIME CUTTING INTO BERMUDA HIGH. NO FORCING ALOFT TO REALLY HANG MY HAT ON...SO WILL KEEP 30-40ISH POPS IN. TEMPS SLIGHTLY COOLER THAN SUN. EXTENDED: COLD FRONT TRIES TO PUSH THRU LATE TUE OR TUE NIGHT. STILL CLOSE ENOUGH ON WED SO WILL NOT PULL WED POPS JUST YET. MRF IS BACK TO FLAT RIDGE SCENARIO LATE IN THE WEEK. IN ANY CASE DRY FCST THU-SAT LOOKS SAFE FOR NOW. TEMPS NEAR CLIMO FOR MOST OF EXTENDED. CWF: STILL SEEING 4 FT/10 SEC ESE SWELL...BUT EXPECT IT WILL BE MASKED SOMEWHAT BY S/SW WIND WAVE BY SUN. STILL THINK IT WILL MERIT INCREASED RIP THREAT...ESP FOR S FACING BEACHES. OTHERWISE PATTERN REMAINS LARGELY THE SAME WITH SW 15-20 KT THRU THE PERIOD. MAY APPROACH BUT NOT REACH SCA CRITERIA AT VARIOUS TIMES SUN/MON. FCSTID = 35 ILM 78 90 75 87 / 60 40 40 40 LBT 75 90 73 89 / 60 40 40 40 FLO 75 92 73 90 / 60 40 40 40 MYR 79 87 75 86 / 60 40 40 40 .ILM... NC...NONE. SC...NONE. RAS
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 2:21 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 39 min |
| Aug 18, 2:42 PM EDT | Tornado Warning | ILM | Robeson | 33 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.